Puerto Rico, 2024

Tornado in Puerto Rico, May 2, 2024

May 2, 2024 · NWS SJU · 1 event in 1 county or zone

On May 2, 2024, a significant weather event unfolded as a waterspout |made landfall, impacting the Cambalache sector within the |Municipality of Arecibo. The inclement weather in this region was |spurred by a mid to upper-level trough shifting from west to east |along Puerto Rico's northern coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

On May 2, 2024, a significant weather event unfolded as a waterspout |made landfall, impacting the Cambalache sector within the |Municipality of Arecibo. The inclement weather in this region was |spurred by a mid to upper-level trough shifting from west to east |along Puerto Rico's northern coast. Doppler radar scans revealed |several velocity couplets at an altitude of 6000 feet, indicating |the potential for turbulent weather conditions. As the |waterspout transitioned into a weak tornado, it encountered an |expanse of mangrove trees, resulting in the downing of numerous |small to medium-sized branches along its path. Additionally, the |tornado's winds affected street signs and canopy tents, which were |blown away by the force of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 2, 4:41 PM AST, 17 minutes earlier.

Area forecast discussion, May 2, 4:41 PM AST, 17 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
441 PM AST Thu May 2 2024

.SYNOPSIS...

A wet pattern is expected for this afternoon into Sunday as the
arrival of a mid to upper level trough. According to the GOES
satellite Imagery, there is a surface trough just north of the
region, resulting in showers, thunderstorms and cloudiness. A
Flash flood watch is in effect from Friday 6 AM AST to Sunday 6 PM
AST. An improve in marine conditions is forecast for tomorrow.

&&

.SHORT TERM...Tonight through Saturday...

A variable weather pattern prevailed during the morning and early
afternoon hours. Some showers affected northeastern sections of
Puerto Rico in the early morning hours. After that, shower
developed over the northwestern sections. Strong thunderstorms
affected regions of the offshore and nearshore Atlantic waters,
therefore, several Marine weather statements ans a special marine
warning were issued. Daytime temperatures fluctuated in the mid
80s to lower 90s across the coastal areas and in the upper 70s to
the lower 80s in the mountains.

A wet and unstable pattern is expected to continue as an upper-level
trough approaches the area from the west. This is allowing an
induced surface trough to develop north of the region and for
tropical moisture from the caribbean to move into the area,
increasing the chances for widespread rainfall and flooding
through this weekend. Friday into Saturday continue to appear to
be the most active days, with showers and thunderstorms being the
dominating features, particularly along the eastern half of Puerto
Rico and the U.S. Virgin Islands. An upper-level maxima will move
across the islands with winds around 80 knots on Friday, and
similar speeds will linger through the rest of the weekend.

Due to these conditions, a Flood Watch is in effect from Friday
morning through Sunday afternoon. Rainfall accumulations are
expected to range from 2 to 4 inches, especially for the eastern
half of Puerto Rico and the Virgin Islands with isolated higher
amounts possible between 6 and 8 inches. Elsewhere, 1 to 3 inches
are expected. Due to already saturated soils, any prolonged period
of heavy rainfall will result in urban and small stream flooding.
Some rivers will likely overflow their banks. Therefore, Isolated
life threatening flash flooding and mudslides are possible as well.
Please view the FFASJU product for more information.

.LONG TERM...Sunday through Thursday...

Update: A Flash flood watch will be in effect for Sunday until 6
PM AST for Puerto Rico and the U.S. Virgin Islands.

Lingering moisture and the departing upper level-trough will continue
to promote shower and thunderstorm development on Sunday. At
lower-levels, a surface high pressure is expected to build over
the western Atlantic during the first part of the week. This will
promote moderate winds from the east to northeast through the long
term period. In addition, the remnants of the previous surface
trough to our north or just across the northeastern Caribbean are
expected to merge with a frontal boundary across the central
Atlantic and linger over the local area through at least Thursday.
Also, at upper levels, another trough will pass mainly to our
north from Tuesday onwards, maintaining unstable conditions in
general across the region. The highest precipitable water (PWAT)
values are expected during this period, with global guidance
suggesting between 2.10-2.25 inches of PWAT from Monday morning
through Thursday afternoon. Therefore, any period of moderate to
heavy showers across the islands would lead to quick urban and
river flooding, as well as mudslides in areas of steep terrain.
Residents and visitors are encourage to monitor the evolution of
the weather conditions during the next 5 to 7 days, and stay alert
for the issuance of any possible flood watch/warning products.

&&

.AVIATION...
(18Z)
VRB weather conditions will persist through the period. SHRA and
possible VCTS are still forecast for the terminals through at least
03/02Z, particularly for TJBQ currently as a line of thunderstorms
extend form its VCTY to the offshore Atlantic waters. SHRA and TSRA
can result in brief MVFR conditions. ESE winds up to 15 kts through
03/00Z, with higher gusts near strong SHRA/TSRA, then increasing
after 03/12Z.

&&

.MARINE...

A surface high pressure extending from the western to central
Atlantic will promote light to moderate trade winds across the
regional waters. Seas up to 6 feet are expected across the Atlantic
waters today due to a subsiding northeasterly swell and the moderate
trades. An induced surface trough to our north will yield lighter
east to east-southeast winds and promote shower and thunderstorm
development across the area through early next week. Another weak
northeasterly swell is forecast to arrive across the local area,
resulting in building seas again.

&&

.HYDROLOGY...

A Flood Watch is in effect for for Puerto Rico and the U.S.
Virgin Islands from Friday morning through Sunday afternoon. For
more details please refer to FFASJU & FFASPN. Unstable conditions
(due to an upper- level trough approaching the area from the west
and an induced surface trough), increasing moisture, and lighter
winds will promote periods of showers and thunderstorms across the
local islands. Rainfall accumulations are expected to range from
2 to 4 inches, especially for the eastern half of Puerto Rico and
the U.S. Virgin Islands with isolated higher amounts possible
between 6 and 8 inches. Elsewhere, 1 to 3 inches are expected.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 PM AST this evening for PRZ001-002-
     005-008-012.

     Flood Watch from Friday morning through Sunday afternoon for
     PRZ001>013.

VI...Flood Watch from Friday morning through Sunday afternoon for
     VIZ001-002.

AM...None.
&&

SHORT TERM...RC/LIS
AVIATION...MRR
MARINE...LIS
Hazardous weather outlook, May 2, 11:05 AM AST, 5 hours 53 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo...ACTUALIZADO
Servicio Nacional de Meteorología San Juan PR
1036 AM AST jueves 2 de mayo de 2024

AMZ711>745-PRZ001>013-031445-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
1036 AM AST jueves 2 de mayo de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté
atento a las tormentas eléctricas en su área y esté preparado para
buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados. Inundaciones repentinas aisladas posibles.

.Viento...Condiciones de Brisa fuerte. Los artículos no asegurados
podrían salir volando.

.Calor Excesivo...Índice de calor de 102-107 grados a través de
Vieques y Culebra. Agotamiento por calor es posible con una
exposición prolongada.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las aguas del Atlántico y pasajes.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son probables en la zona de olas particularmente a lo largo de las
playas del norte y noreste de PR y Culebra.

.DÍAS DOS A SIETE...viernes a miércoles

Se espera que el patrón meteorológico húmedo e inestable persista
hasta principios de la próxima semana. Una serie de vaguadas
promoverá las tormentas eléctricas y la lluvia excesiva a través del
área, mejorando el potencial de inundaciones a través de las islas.
El oleaje impulsado por los vientos y una marejada del norte
disminuyendo mantendrán condiciones peligrosas para embarcaciones
pequeñas y corrientes marinas amenazantes a la vida hasta hoy. Se ha
emitido una Vigilancia de Inundaciones para Puerto Rico desde el
viernes en la mañana hasta el domingo en la tarde. Para más
detalles, favor de referirse a FFASJU y a FFASPN.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...

Se les exhorta a los observadores a reportar.Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-031445-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
1036 AM AST jueves 2 de mayo de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles. Esté
atento a las tormentas eléctricas en su área y esté preparado para
buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados. Inundaciones repentinas aisladas posibles.

.Viento...Condiciones de Brisa fuerte. Los artículos no asegurados
podrían salir volando.

.Calor Excesivo...Índice de calor de 102-107 grados a través de San
Thomas, San John y Santa Cruz. Agotamiento por calor es posible con
una exposición prolongada.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de los pasajes.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente a lo largo de las
playas de las Islas Vírgenes Americanas. En este momento, hay un
riesgo moderado.

.DÍAS DOS A SIETE...viernes a miércoles

Se espera que un patrón meteorológico húmedo e inestable persista
hasta principios de la próxima semana. Una serie de vaguadas
promoverá las tormentas eléctricas y la lluvia excesiva a través del
área, mejorando el potencial de inundaciones a través de las islas.
El oleaje impulsado por los vientos y una marejada del norte
disminuyendo mantendrán condiciones peligrosas para embarcaciones
pequeñas y corrientes marinas amenazantes a la vida hasta hoy. Se ha
emitido una Vigilancia de Inundaciones para las Islas Vírgenes
Americanas desde el viernes en la mañana hasta el domingo en la
tarde. Para más detalles, favor de referirse a FFASJU y a FFASPN.

.COMUNICADO SOBRE INFORMACIÓN OBSERVADORA...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Special weather statement, May 2, 4:20 PM AST, 38 minutes before
Special Weather Statement
National Weather Service San Juan PR
420 PM AST Thu May 2 2024

PRZ005-006-008-009-022145-
Northwest PR-North Central PR-Central Interior PR-
Western Interior PR-
420 PM AST Thu May 2 2024

...STRONG THUNDERSTORMS WILL IMPACT MUNICIPALITIES OF NORTHWESTERN
AND NORTH CENTRAL TO WESTERN AND CENTRAL INTERIOR THROUGH 545 PM
AST...

At 416 PM AST, Doppler radar was tracking a cluster of strong
thunderstorms approaching the coast between Isabela eastward to Vega
Baja from the coastal waters, moving southeast at 20 mph. These
thunderstorms will likely move further inland into municipalities of
the western and central interior.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arecibo, Camuy, Quebradillas, Ciales, Morovis, Isabela, Florida,
Manati, Utuado, Vega Baja, Barceloneta, Lares, Hatillo, Corozal,
Miranda, Pajonal, La Alianza, Barahona, Coto Norte, and Franquez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in San Juan.

&&

LAT...LON 1848 6692 1849 6679 1847 6674 1850 6662
      1847 6645 1849 6643 1849 6641 1825 6627
      1825 6695 1851 6705
TIME...MOT...LOC 2016Z 298DEG 21KT 1831 6653

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ICP
Special weather statement, May 2, 4:33 PM AST, 25 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
420 PM AST jueves 2 de mayo de 2024

PRZ005-006-008-009-022145-
Noroeste PR-Norte Central PR-Interior PR-
Oeste Interior PR-
420 PM AST jueves 2 de mayo de 2024

...TORMENTAS ELCTRICAS FUERTES IMPACTARN LOS MUNICIPIOS DEL NOROESTE
Y NORTE CENTRAL HASTA OESTE Y CENTRAL INTERIOR HASTA LAS 545 PM AST...

A las 416 PM AST, el radar Doppler estaba rastreando un grupo de
tormentas elctricas fuertes acercndose a la costa entre Isabela
hacia el este hasta Vega  Baja desde las aguas costeras, movindose
del sureste a 20 mph. Estas tormentas elctricas probablemente se
movern an ms tierra adentro hasta municipios del interior oeste y
central.

PELIGRO...Rfagas de viento de hasta 40 mph.

FUENTE...Indicado por radar.

IMPACTO...Los vientos rfagas podran derribar ramas de rboles y
mover objetos no asegurados.

Las localidades afectadas incluyen...
Arecibo, Camuy, Quebradillas, Ciales, Morovis, Isabela, Florida, Manat,
Utuado, Vega Baja, Barceloneta, Lares, Hatillo, Corozal, Miranda, Pajonal,
La Alianza, Barahona, Coto Norte y Franquez.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Si est al aire libre, considere buscar refugio dentro de un
edificio.

La lluvia torrencial tambin est ocurriendo con esta tormenta y
puede conducir a inundaciones localizadas. No conduzca su vehculo
a travs de carreteras inundadas.

Rayos frecuentes de nube a suelo estn ocurriendo con esta tormenta.
Los rayos pueden caer a 10 millas de distancia de una tormenta
elctrica.  Busque un refugio seguro dentro de un edificio o
vehculo.

Para reportar condiciones meteorolgicas severas, contacte a su
agencia policial ms cercana. Ellos transmitirn su informe a la
oficina del Servicio Nacional de Meteorologa en San Juan.

&&

TAMAO DE GRANIZO MXIMO...0.00 IN
RFAGA DE VIENTO MXIMO...40 MPH

ICP/YZR

The radar

The San Juan radar (TJUA), 77 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Arecibo

When
May 2, 4:58 PM AST to 5:07 PM AST
Where
Arecibo County, 4.24 mi NNW of Arecibo to 4.02 mi NNW of Arecibo
Rating
EF0
Path length
0.48 mi
Path width
4 yd
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
18.472, -66.704

At approximately 4:58 PM on May 2, 2024, a waterspout initially |formed over the local Atlantic waters and proceeded to track |ESEward, making landfall over Albacoa Beach in Arecibo. As the |waterspout transitioned into a weak tornado, it encountered an |expanse of mangrove trees, resulting in the downing of numerous |small to medium-sized branches along its path. Additionally, the |tornado's winds affected street signs and canopy tents, which were |blown away by the force of the storm.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2024Every state in 2024This day in weather historyThe tornado archive for Puerto Rico, 2024Warnings in Puerto Rico, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261872.